T O P I C R E V I E W
Member # 96016
posted 10-04-2012 06:58 AM
Over the summer, I started on Loestrin 24 Fe to control unusually long, heavy periods and severe cramping. I had also been dating someone over the summer and wanted to be on birth control in case we decided to have intercourse, but we realized things weren't working before we reached that point. I'm completely celibate at the moment and am just on birth control in an attempt to regulate my period. First pack: I got my withdrawal bleed during the placebos, and it was a bit lighter than my normal period. Second pack: I had two days of spotting during the placebos, which didn't worry me because I was told that Loestrin often lightens bleeding. However, when I started the third week of active pills during my current (third) pack, I started bleeding. I had been told that spotting wasn't a cause for concern during the first three rounds, but this isn't spotting. It's heavy, almost as heavy as my natural period, and I can't seem to find any information about it. I can't take the pills at the same time to the minute each day due to my schedule, but I have always taken them between 7 and 8 am and have never missed a pill, so I can't understand why I'm bleeding. Is this a cause for concern? Could stress have played a role? I've been dealing with a lot of issues over the past month and a half, and I started bleeding about the first time I was beginning to feel functional again. I have a doctors appointment next week: I have also had chronic sadness since starting the pills, but I can't tell if the cause was the hormones or some major life changes and issues with the nature of the job I had over the summer (these issues arose about the same time I started on BC). Should I just wait to tell them about the bleeding until then, or should I see if they can fit me in sooner? Thank you all for your time and help!
Member # 41699
posted 10-04-2012 08:36 AM
Hi CrazyOldMe! It's actually pretty typical for people's withdrawal bleeds to be wonky for the first several cycles of birth control pills, and that can sometimes mean more than just spotting -- and since you're in your third pack, you're still within that time frame when wonky cycles is common.
And in fact, taking your pills exactly on time to the minute isn't necessary -- there's about a three hour window in which you can take them, but if you're taking the combined pill (not the mini pill) it actually isn't even considered late until it's been 12 hours or more. Stress can definitely affect one's withdrawal bleed -- most of the things that affect your period (ie when you're not on birth control) will affect your withdrawal bleed too. However, some pill brands or even the pill itself just isn't a good fit for some people, as they have too many negative side effects (and some people are affected by the hormones more intensely than others). So you can definitely talk to your doctor about this and they might recommend a different pill brand or want you to stick out this one to see if these side effects go away soon, etc. I'd say there isn't any need to talk to your doctor ASAP -- next week should be fine. However, if the bleeding continues to be heavy for an unusually long time (longer than your period tends to last) or if it gets even more heavy, you could call your doctor and they may want you to go in for an appointment sooner. [ 10-04-2012, 08:38 AM: Message edited by: Onionpie ]
Member # 96016
posted 10-04-2012 05:45 PM
Thanks Onionpie! This makes me feel better. When I first started, my doctor told me that spotting on active pills was normal, and that Loestrin is one of those pills that tends to make withdrawal bleeds "go away" or at least get lighter...so I hadn't been prepared for anything heavy. It's always scary when your body does something you're not expecting! Glad to know not to worry; I'll just watch it for now. Thanks again.